Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2003, 3:40 PM CDT for Anderson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 3:40 PM CDT (20:40 UTC)
- Expired
- May 6, 2003, 4:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Anderson County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 11:40 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 062040 SVRTOP KSC003-062130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 430 PM CDT * AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF COLONY...OR ABOUT 9 MILES NORTHEAST OF IOLA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... KINCAID A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3804 9542 3838 9506 3804 9508 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:09 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 6, 1:09 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 109 PM CDT TUE MAY 6 2003 PRECIPITATION CHANCES AND TEMPERATURES THE MAIN CONCERNS. GFE NOT WORKING AND NO GRIDS ARE AVAILABLE. THEREFORE...WILL KEEP THURSDAY THROUGH MONDAY FORECAST UNCHANGED. FOR SHORT TERM...GUIDANCE POPS ARE NOT IMPRESSIVE FOR TONIGHT AND WEDNESDAY...BUT AVN, ETA, AND NGM ALL SHOW WEAK SHORT WAVES OVER KANSAS THIS EVENING. WILL LIKELY BE ONGOING ACTIVITY OVER EASTERN COUNTIES AT ISSUANCE TIME SO WILL CONTINUE POPS EARLY EVENING FOR THOSE AREAS BUT LEAVE WESTERN COUNTIES DRY. WEDNESDAY GUIDANCE POPS AND UPPER SYNOPTICS ALONG WITH SPC GUIDANCE SUGGEST A DRY DAY WITH ACTIVITY MOVING IN AGAIN WEDNESDAY NIGHT. POPS FOR WEDNESDAY NIGHT SHOULD BE IN THE 40 OR 50 PERCENT RANGE. A COOLER NIGHT EXPECTED TONIGHT...THEN SEASONAL TEMPERATURES SHOULD OCCUR WEDNESDAY WITH HIGHS IN THE LOWER TO MIDDLE 70S. WEDNESDAY NIGHT LOW TEMPERATURES SHOULD WARM BACK UP INTO THE 50S. REGARDING NEW 7TH DAY PERIOD (NEXT TUESDAY) WILL GO DRY WITH LOWS AROUND 50 AND HIGHS AROUND 70. .TOP...NONE 34
Hazardous weather outlook, May 6, 5:06 AM CDT, 10 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 506 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON...ACROSS MOST OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE PART OF EAST CENTRAL KANSAS GENERALLY SOUTH OF INTERSTATE 70 AND EAST OF HIGHWAY 75 WILL SEE THE GREATEST THREAT OF SEVERE WEATHER...WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. THE MAIN SEVERE WEATHER THREAT OVER THE REST OF THE AREA WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AND THURSDAY ACROSS ALL OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 6, 12:23 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1223 PM CDT TUE MAY 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1222 AM PEORIA KS 1.00 INCH HAIL
05/06/03 FRANKLINLocal storm report, May 6, 12:32 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1232 PM CDT TUE MAY 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1231 AM BALDWIN CITY KS 1.00 INCH HAIL
05/06/03 DOUGLASLocal storm report, May 6, 12:35 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1235 PM CDT TUE MAY 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1228 PM 2 ESE LE LOUP KS 1.00 INCH HAIL
05/06/03 FRANKLINLocal storm report, May 6, 12:52 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1252 PM CDT TUE MAY 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 12 NW MANHATTAN KS .75 INCH HAIL
05/06/03 RILEY
1251 AM 15 N MANHATTAN KS .88 INCH HAIL
05/06/03 RILEYLocal storm report, May 6, 1:20 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
120 PM CDT TUE MAY 6 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM TESCOTT KS 1.25 INCH HAIL
05/06/03 OTTAWA
0848 AM 2 NW TESCOTT KS .75 INCH HAIL
05/06/03 OTTAWA
0900 AM MINNEAPOLIS KS .88 INCH HAIL
05/06/03 OTTAWA
0918 AM VINE CREEK KS .75 INCH HAIL
05/06/03 OTTAWA
0932 AM 5 ENE TALMAGE KS .75 INCH HAIL
05/06/03 DICKINSON
0935 AM MOONLIGHT KS 70 MPH TSTORM WIND
05/06/03 DICKINSON
0938 AM 5 W UPLAND KS .88 INCH HAIL
05/06/03 DICKINSON
0955 AM MILFORD KS .75 INCH HAIL
05/06/03 GEARY
1002 AM HERINGTON KS .75 INCH HAIL
05/06/03 DICKINSON
1048 AM 2 ESE EMPORIA KS TORNADO
05/06/03 LYON POSSIBLE TORNADO JUST
NORTH OF TOWN.
1115 AM 4 SSW BURLINGAME KS .75 INCH HAIL
05/06/03 OSAGE
1120 AM BURLINGAME KS 1.00 INCH HAIL
05/06/03 OSAGE
1121 AM OSAGE CITY KS .88 INCH HAIL
05/06/03 OSAGE
1122 AM 2 S OSAGE CITY KS 1.25 INCH HAIL
05/06/03 OSAGE
1127 AM OSAGE CITY KS 1.00 INCH HAIL
05/06/03 OSAGE
1135 AM LYNDON KS 1.00 INCH HAIL
05/06/03 OSAGE
1139 AM 3 N MELVERN KS 1.00 INCH HAIL
05/06/03 OSAGE
1141 AM 1 S LYNDON KS 1.25 INCH HAIL
05/06/03 OSAGE
1145 AM 2 W QUENEMO KS 1.75 INCH HAIL
05/06/03 OSAGE
1145 AM 8 S QUENEMO KS 2.00 INCH HAIL
05/06/03 OSAGE
1150 AM 8 S QUENEMO KS WIND DAMAGE
05/06/03 OSAGE TREES DOWN.
1150 AM QUENEMO KS 1.25 INCH HAIL
05/06/03 OSAGE
1153 AM POMONA KS .75 INCH HAIL
05/06/03 FRANKLIN
1201 PM 3 sw GLOBE KS .88 INCH HAIL
05/06/03 DOUGLAS
1210 PM OTTAWA KS 1.00 INCH HAIL
05/06/03 FRANKLIN
1216 PM BALDWIN CITY KS .75 INCH HAIL
05/06/03 DOUGLAS
1219 PM BALDWIN CITY KS 1.00 INCH HAIL
05/06/03 DOUGLAS
1222 PM PEORIA KS 1.00 INCH HAIL
05/06/03 FRANKLIN
1228 PM LE LOUP KS 1.00 INCH HAIL
05/06/03 FRANKLIN
1228 PM 2 ESE LE LOUP KS 1.00 INCH HAIL
05/06/03 FRANKLIN
1231 PM 12 NW BALDWIN CITY KS 1.00 INCH HAIL
05/06/03 DOUGLAS
1245 PM 15 N MANHATTAN KS .75 INCH HAIL
05/06/03 RILEY
1251 PM 1 N MANHATTAN KS .88 INCH HAIL
05/06/03 RILEY
DSSpecial weather statement, May 6, 2:55 PM CDT, 45 minutes before
KSZ040-054>056-058-059-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT TUE MAY 6 2003 TORNADO WATCH NUMBER 269 HAS BEEN CANCELED FOR DOUGLAS...OSAGE... AND LYON COUNTIES. HOWEVER THE WATCH CONTINUES FOR COFFEY...FRANKLIN AND ANDERSON COUNTIES UNTIL 7 PM CDT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:29 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| May 6, 9:13 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 47 min |
| May 6, 9:24 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 66 min |
| May 6, 9:43 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 47 min |
| May 6, 10:00 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 45 min |
| May 6, 10:54 AM CDT | Tornado Warning | TOP | Lyon | 21 min |
| May 6, 11:06 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 39 min |
| May 6, 11:27 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| May 6, 11:37 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 23 min |
| May 6, 11:40 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 65 min |
| May 6, 11:45 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 15 min |
| May 6, 12:49 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.